Year : 2015 | Volume
: 12 | Issue : 1 | Page : 23--25
Hyperthyroidism induced by an unusual source of iodine contamination
Mahadeb Yovan, Toofany Reaz
Department of Endocrinology, Saint Luc University Clinics, Hippocrate Avenue, Brussels, Belgium
Dr. Mahadeb Yovan
Hippocrate Avenue, 10, 1200 Brussels
Hyperthyroidism is a frequent endocrine disease that can arise from different etiologies. The corresponding etiology needs to be diagnosed for appropriate management since the condition is associated with increased morbidity and mortality. Although Graves disease is the most common cause of hyperthyroidism, exogenous iodine contamination (EIC) should also be considered in the diagnosis set-up. Amiodarone treatment and radiological contrast agents constitute the two most prevalent sources of EIC. However, in the absence of the known causes, thorough investigation is mandatory as the culprit may be a common but unusual source, as illustrated by the present case report.
|How to cite this article:|
Yovan M, Reaz T. Hyperthyroidism induced by an unusual source of iodine contamination.Thyroid Res Pract 2015;12:23-25
|How to cite this URL:|
Yovan M, Reaz T. Hyperthyroidism induced by an unusual source of iodine contamination. Thyroid Res Pract [serial online] 2015 [cited 2022 Sep 29 ];12:23-25
Available from: https://www.thetrp.net/text.asp?2015/12/1/23/147283
Hyperthyroidism is a common endocrinological condition that mostly affects young women, with a female:male ratio of 5:1. , Etiologies of this hormonal dysregulation are diverse; symptoms and signs vary depending on the etiology and the severity of the disease. Hyperthyroidism is often caused by Graves disease, a toxic thyroid adenoma, exogenous iodine contamination (EIC) as well as by virus-related lymphocytic thyrotoxicosis (De Quervain's thyroiditis).  It is known that the Basedow triad for Grave's disease (exophthalmopathy linked to ocular autoimmune disease; palpable goiter, thyrotoxicosis signs) is pathognomonic of the disease and can be confirmed by testing for biological markers for autoimmunity. 
Iodine contamination is essentially iatrogenic. Radiological contrast products and certain medications, of which amiodarone is most important, represent the predominant sources of exogenous iodine. We hereby report a case where EIC was caused by the cumulative effect of a commonly used antiseptic.
A 71-year-old man was referred to our department for management of bilateral ulcerated wounds of the lower limbs which had been treated by local daily application of Isobetadine ® for approximately two years. He also complained of diarrhea and had lost about 8 kg in 6 months. The patient had a medical history of systolic hypertension treated with Lisinopril 20 mg once daily. No contrast-associated imaging had been performed in the recent past.
On clinical examination, an ulcerated circular wound was observed on the external left lower limb, with a necrotic periphery approximately 10 cm in diameter. The muscle fibers of the left tibialis anterialis were visible at the centre of the wound. The right limb also presented an ulcerated wound with a smaller diameter (5 cm). Pedious pulses could not be felt bilaterally, the popliteal pulses were weak on both legs and there were bilateral femoral bruits. There was no cardiac murmur but the patient presented resting regular tachycardia, around 110 beats/min. Pulmonary and abdominal examination were normal. Cervical examination did not reveal goiter or adenopathies.
Biological tests revealed very low levels of TSH (<0.01 μU/mL) associated with high T4 and T3 levels. Testing for the presence of thyroid receptor stimulating immunoglobulins (TSI) was negative. There was mild inflammation and normocytic, normochromic anemia. A thyroid scintigraphy showed reduced iodine uptake and no particular nodular fixation. Ultrasonography of the anterior cervical region indicated a normal sized thyroid gland without any nodular formation. The urinary iodine levels were measured at 594 μg/dL (normal range: 6-20 μg/dL).
Radiological investigation of the lower limbs showed advanced lower limb arteriopathy. There was proximal occlusion of the superficial left femoral artery with 80% stenosis of the mid-portion of the anterior left tibial artery. Right popliteal arterial occlusion was also diagnosed.
We concluded that hyperthyroidism was due to excess iodine load because of repeated local application of Isobetadine ® solution. Discontinuation of application resulted in a subsequent decrease in thyrotoxicosis symptoms and a tendency towards normalization of blood thyroid tests. Urinary iodine concentrations dropped to 51.7 μg/dL within two weeks.
The patient also benefitted from percutaneous right superficial femoral artery angioplasty during his stay in our institution. Perchlorate was used as thyroid blocking agent and minimal amount of radiological contrast was used to avoid further increase in iodine overload.
EIC represents only 6% of all causes of hyperthyroidism but it deserves attention as it is the most easily treatable form of the disease. Diagnosis set-up should include paramedical assessment (thyroid gland scintigraphy, urinary iodine load, biological thyroid markers) and most importantly, a thorough investigation of the patient's history for potential sources of iodine contamination.
Iodine is essential for the optimal functioning of the thyroid but the activity of this gland is dependent on its concentration. Small amounts of iodine (Lugol solution) have often been used for their Wolf-Chaikoff effect in the setting-up of thyroid gland surgery.  However, organification and hormone production flare up and clinical hyperthyroidism may appear above a threshold level of iodine concentration or after prolonged exposure. Iodine uptake can be assessed by radioisotopic imagery, which can provide interesting inputs for the diagnosis work-out. In fact, in nuclear imagery, two forms of hyperthyroidism have been defined: High uptake, due to de novo synthesis of thyroid hormones as in Graves disease and toxic adenoma, and low uptake which reflects either an inflammation of the gland or an exogenous iodine overload. , In the EIC form of hyperthyroidism, the physiopathology involved is that of follicular damage and release of T 4 hormone, which is a form of thyroid gland inflammation. We would therefore expect a low iodine uptake in this particular case.
Some biological markers need to be evaluated to diagnose the occurrence of other forms of hyperthyroidism. The presence of thyroid receptor-stimulating immunoglobulins (TSI) should be evaluated to test for the presence of Graves disease.  Similarly, antithyroglobulin and anti-TPO levels should be measured to test for the presence of auto-immune thyroiditis which can initially manifest as hyperthyroidism.
The urinary iodine test reflects the actual iodine load and, if abnormally high, a further investigation of the patient's medical history is warranted.
The clinical presentation of EIC is not as typical as that of Grave's disease but the consequences might be just as dramatic, particularly on the cardio-vascular system (particularly heart failure and atrial fibrillation). In most cases of EIC, the iodine source is related to radiological contrast agents or drugs, amongst which amiodarone tops the list.  However, dermatological iodine is also a source of EIC which often escapes attention. The dermatological product in the present case is povidone iodine (Isobetadine ® ) which is frequently used for the treatment of local wounds. In this case report, subcutaneous irrigation with 20% Isobetadine ® was used for over two years for a subcutaneous infection of the leg, without adequate wound healing. It also highlights the need for prompt investigation for poor vascular support in case poor wound healing is observed.
Summary and Conclusion
In the wide spectrum of hyperthyroidism etiologies, EIC is unusual and contamination from iodine-containing fluids used for cutaneous sterilization is totally unexpected. When signs of thyrotoxicosis are evident, the patient's medical history is important for tracking iodine contamination. Although the most common iatrogenic iodine sources are radiographic contrast solutions and amiodarone, the present case study illustrates the culpability of an atypical and unexpected source.
|1||Weetman AP. Graves' disease. N Engl J Med 2000;343:1236-48.|
|2||Vanderpump MP, Tunbridge WM, French JM, Appleton D, Bates D, Clark F, et al. The incidence of thyroid disorders in the community: A twenty-year follow-up of the Whickham Survey. Clin Endocrinol (Oxf) 1995;43:55-68.|
|3||Volpe R. The management of subacute (de Quervain's) thyroiditis. Thyroid 1993;5:253-5.|
|4||Motomura K, Brent GA. Mechanism of thyroid hormone action: Implications for the clinical manifestations of thyrotoxicosis. Endocrinol Metab Clin North Am 1998;27:1-23.|
|5||Wolff J, Chaikoff IL. Plasma inorganic iodide as a homeostatic regulator of thyroid function. J Biol Chem 1948;174:555-64.|
|6||Buscombe J, Hirji H, Witney-Smith C. Nuclear medicine in the management of thyroid disease. Expert Rev Anticancer Ther 2008;8:1425-31.|
|7||Smith JR, Oates E. Radionuclide imaging of the thyroid gland: Patterns, pearls, and pitfalls. Clin Nucl Med 2004;29:181-93.|
|8||Davies TF, Roti E, Braverman LE, De-Groot LJ. Thyroid controversy: Stimulating antibodies. J Clin Endocrinol Metab 1998;83:3777-85.|
|9||Piga M, Serra A, Boi F, Tanda ML, Martino E, Mariotti S. Amiodarone-induced thyrotoxicosis. A review. Minerva Endocrinol 2008;33:213-28.|